NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 21, 9:56 PM EST, 17 minutes earlier.
Area forecast discussion, Mar 21, 9:56 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1056 PM EDT Tue Mar 21 2017
.SYNOPSIS...
A cold front will drop into the area tonight, then move through
the area on Wednesday. High pressure will build in from the
north through Thursday night before shifting into the Atlantic
on Friday and persisting through the weekend. A cold front could
affect the area early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The large MCS covering much of the Carolina's and eastern
Georgia will continue to trek E-SE as a strong short wave and
MCV arrive in tandem into our area overnight. This quite a
difference from earlier Tuesday evening when storms were nearly
stationary, awaiting the short wave to give it the boost to
start moving downstream. Although nocturnal cooling will likely
limit the extent of any severe storms, after coordination with
SPC we felt compelled to go with a Severe Thunderstorm Watch for
our NW tier (now expanded based on radar trends to include
Berkeley County) through 2 am. We still might need to add a few
other counties after midnight, and/or SPC may require a new
watch.
Although there is increasing CINH and limited shear, the
overall thermodynamics are favorable enough where isolated
severe storms will be possible through 2-3 am in and near the
watch area, with chances of severe storms to diminish as the
activity spreads further toward the coastal plain thereafter due
to further nocturnal influences and an influx of maritime air.
DCAPE is still in excess of 1000 J/kg, supporting a wind threat,
but there is also an enhanced risk for large hail with WBZ
around 9-10K ft, freezing levels around 12K ft, sufficient hail
cape in the -10 to -30C layer and mid level cold pool with 500
mb temps -14 to -15C.
An axis of higher PWat's will continue across the area, some
150-170% of normal, supporting scattered to numerous coverage of
showers and t-storms north of I-16, and isolated to maybe
scattered chances further south.
An expansion of the large and cold cloud tops has prompted us to
adjust the sky cover grids, showing mostly cloudy or overcast
skies to prevail, with coldest cloud tops around -65C.
Temps will remain warm to mild through the night, with a S-SW
synoptic flow to persist in advance of a cold front that doesn't
move in until late. Limited CAA after 4 am will not allow for
anything lower than the upper 50s and lower 60s in regards to
minimums, or about 10-12F above normal. Adjustments have been
made to the diurnal curve to show a slower delay than earlier
forecast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: A backdoor cold front will shift south through the area
early while a mid/upper trough of low pressure exits off the
Northeast United States. The pattern will result in dry and cooler
conditions with temps that peak in the upper 60s/lower 70s north to
mid 70s south. Strong cold air advection behind the front could lead
to some breezy winds along the South Carolina coast, peaking up to
15-20 mph during the afternoon. Despite some cloud cover, northeast
flow will help temps dip into the low/mid 40s north to upper
40s/lower 50s south.
Thursday and Friday: A wedge of high pressure will be fully
entrenched over the region on Thursday, bringing dry but cloudy and
cool conditions. In general, afternoon highs will only peak in the
mid/upper 50s, some 15 degrees cooler than the previous day.
Thursday night lows will range in the mid/upper 40s for most
locations away from the coast. A large mid/upper lvl ridge of high
pressure is then expected to expand over the Southeast, setting up
warmer temps despite encountering the somewhat weaker wedge. In
general, temps should peak in the low/mid 70s Friday afternoon,
warmest in Southeast Georgia.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A broad upper ridge over the southeast United States is
expected to deflect much of the upper level energy during the
long term period though a few weak systems could bring brief
precip. Surface high pressure centered off the East Coast will
maintain a warm pattern with highs in the 70s/80s.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
The upstream MCS will continue to spread E-SE through the night,
with a cold front aligned mainly east-west to arrive overnight,
passing south of KCHS before daybreak, and south of KSAV
Wednesday morning. Strong-severe convection occurring in
association with the MCS will likely weaken somewhat within the
nocturnal environment as it approaches around 05-06Z, and
sweeps offshore around 08-10Z Wednesday. KCHS will likely
experience at least showers during this time frame, but
confidence is high enough where we have added VCTS. Should KCHS
become directly impacted by TSRA, strong winds and heavy rains
are possible. The bulk of convection, at least for now, looks to
stay north of KSAV overnight.
Lower ceilings will follow the cold front, and we have at least
a few hours of MVFR conditions Wednesday morning. N-NE winds
will become a little gusty during much of Wednesday, as a high
pressure wedge settles across inland areas.
One final note, with the passage of a 30-35 kt low level jet
overnight, we will be close to the criteria requiring LLWS in
the 00Z TAF set. For now it looks marginal though, with surface
winds to remain around 8-10 kt.
Extended Aviation Outlook: Low ceilings possible Wednesday night
through Thursday in association with a cold front dropping into
the area.
&&
.MARINE...
Tonight: Surface low pressure will pass to the north, allowing
SW winds to persist. Speeds will be primarily in the 15-20 kt
range, with at least occasional higher gusts. As the gradient
tightens further, more frequent gusts at or above 25 kt are
possible, and we'll carefully monitor for SCA conditions. As the
low passes by, scattered showers and isolated to scattered
thunderstorms will move across the waters, well after midnight.
The storms could be capable of producing gusty winds and hail.
Following the thunderstorms potential, a backdoor cold front
will approach from the north late. However, winds are forecasted
to remain from the SW until daybreak.
Strong cold air advection associated with high pressure behind a
backdoor cold front will help produce strong northeast flow over all
coastal waters Wednesday into Thursday. Small Craft Advisories have
therefore been issued over northern South Carolina waters and
offshore Georgia waters starting Wednesday afternoon. Additional
Small Craft Advisories are likely for all remaining waters at some
point late Wednesday into early Thursday, before conditions improve
into the weekend as sfc high pressure shifts southeast and mid/upper
lvl high pressure expands over the Southeast.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 2 PM Wednesday to noon EDT Friday
for AMZ374.
Small Craft Advisory from 2 PM Wednesday to 5 PM EDT Thursday
for AMZ350.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...Special weather statement, Mar 21, 10:07 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
1107 PM EDT TUE MAR 21 2017
GAZ087-088-SCZ040-220345-
Jenkins-Screven-Allendale-
1107 PM EDT TUE MAR 21 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS AND
ALLENDALE COUNTIES...
At 1106 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Sardis to near
Wrightsville, and moving southeast at 50 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Millen, Sylvania, Butts, Hiltonia, Rocky Ford, Altman, Perkins and
Emmalane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional
information and possible warnings from the National Weather Service.
A severe thunderstorm watch is in effect until 2 am. Thunderstorms
can produce large hail, damaging winds and isolated tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3289 8212 3292 8206 3292 8195 3295 8186
3295 8182 3291 8176 3304 8156 3307 8158
3307 8157 3277 8140 3261 8201 3267 8209
3283 8215
TIME...MOT...LOC 0306Z 303DEG 54KT 3304 8182 3270 8263
NED